Firstly, what is a Hypo?

GD PICS 119The word “hypo” is short for hypoglycaemia, or low blood sugar levels. Hypos are the main side effect of insulin treatment.  This can happen if your blood sugar levels drop below 4.0mmol/L (although some professionals will advise that hypo levels are below 3.5mmol/L)  A handy phrase to remember once you start insulin is “four is the floor”

A true hypo in an insulin controlled diabetic should be treated with glucose (something sugary) to assist the body in raising levels back to a normal level.  In most cases, hypos are mild and eating or drinking something high in sugar will raise levels sufficiently.  Anyone on insulin treatment or taking a sulfonylurea drug (such as Glibenclamide) can have a hypo which could result in you passing out or becoming unconscious - a severe hypo.

If you are controlling your gestational diabetes by diet or with Metformin, although you may experience hypo type symptoms, with levels dropping low, you do not need to treat the hypo with glucose.

 

False hypos
A false hypo can be experienced in two ways:-
  1. Hypo type symptoms in someone who is Metformin or diet controlled
  2. Hypo type symptoms in a diabetic but once testing, you find your levels are above 4.0mmol/L

 

3.3Hypo Symptoms:
  • Sweating
  • Anxiety or bad temper
  • Trembling/shaking
  • Tingling of the lips or fingers
  • Intense hunger
  • Going pale
  • Dizziness
  • Palpitations (heart beating rapidly)
  • Confusion
  • Lack of concentration
  • Lack of co-ordination

 

Understanding the difference between real and false hypos

To explain this you need to understand the difference between metformin, glibenclamide and insulin.

  • metformin helps to lower blood sugar levels by enabling the body to use insulin better
  • glibenclamide helps to lower blood sugar levels by increasing insulin production
  • insulin is used as an additional top up of the body's own insulin

When blood sugar levels drop low, your liver will automatically release glucose into your system to help push levels back up.

In diet or metformin controlled diabetics, there is nothing to stop this process from happening and so your levels will rise by themselves. If the hypo is treated with something sugary then levels will spike very high and cause a hyper (hyperglycaemia - high blood sugar levels), which is detrimental to the condition and ultimately your baby.

In insulin or glibenclamide controlled diabetics the extra injected insulin or medication can cause levels to continue dropping, hence the hypo should be treated with glucose to counteract the hypo.

 

Why am I having a false hypo?

False hypos are often experienced following diagnosis of gestational diabetes.  Where the body has been used to running at much higher blood sugar levels for some time.  After making dietary changes following diagnosis and cutting sugars, the body notices the drop in levels and signals this with hypo type symptoms.

Other causes of false hypos in diet and metformin controlled diabetics are the same causes of hypos in insulin controlled diabetics.  The difference being that they should not be treated with high glucose.

 

What should I do when experiencing a false hypo?

GD PICS 164Firstly, always test your blood sugar levels as symptoms of hypers (high levels) and hypos (low levels) can feel the same. After testing, if the number is high then always wash hands in water and retest to make sure.  To bring high levels down you can walk for 20 mins and drink plenty of water to help flush out the excess sugar.

After testing, if the level is above 4.0mmol/L then no further action is needed.

If the level is below 4.0mmol/L and you are insulin or glibenclamide controlled then you should treat the hypo with something sugary.  If you are diet or metformin controlled then no further action is required.  If you ‘treat’ the hypo symptoms by eating sweets, glucose tablets, or drink coke/OJ etc. this response can be a major barrier to achieving good blood sugars and controlling your gestational diabetes as you will continue to suffer false hypos when your levels drop lower and your body craves the sugar.

Is there anything I can do to make myself feel better?

slider pics3If you feel like you need to do something to deal with the unpleasant symptoms you may experience when your blood sugar drops, then have something to eat that is GD friendly: a GD suitable snack or meal.  This should raise levels sufficiently to make you feel better.

 

Will I continue to suffer with false hypos?

Once your body is used to running at lower blood sugar levels you should not experience false hypos that are above 4.0mmol/L.  You may experience false hypos because of any of the following causes:

  • Missed or delayed meal or snack
  • Eating less food than usual, especially carbohydrates
  • Unplanned or sustained exercise*
  • Drinking alcohol without food*
  • Extremes of temperature
  • Stress

Note: *Hypos may occur many hours after drinking or exercising

 

Get Free Email Updates!

Signup now and receive an email once I publish new content.

I will never give away, trade or sell your email address. You can unsubscribe at any time.